Hail, Williamson
- When
- April 2, 1:59 PM CST
- Where
- Williamson County, 5 mi S of Pittsburg
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.698, -88.850
Numerous thunderstorms developed during the afternoon from western Kentucky into southern Illinois in advance of a lead 500 mb shortwave trough ejecting northeast from the Lower Mississippi Valley. A surface front was located near the Ohio River.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Numerous thunderstorms developed during the afternoon from western Kentucky into southern Illinois in advance of a lead 500 mb shortwave trough ejecting northeast from the Lower Mississippi Valley. A surface front was located near the Ohio River. Deep layer wind shear was favorable for supercells. Large hail and a few damaging wind gusts were the main severe weather threats.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 2, 11:30 AM CST, 2 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1230 PM CDT THU APR 2 2009 UPDATED AVIATION SECTION OF 18Z TAF ISSUANCE .DISCUSSION... /ISSUED AT 242 AM CDT THU APR 2 2009/ ACTIVE SPRING WEATHER PATTERN CONTINUES THE REST OF THIS WEEK AND INTO THE WEEKEND...WITH TWO MAJOR SYSTEMS TO DEAL WITH...THE FIRST ONE TODAY...AND THE NEXT LATE THIS WEEKEND AND EARLY NEXT WEEK. CURRENT SURFACE ANALYSIS SHOWS A SFC LOW IN WESTERN OKLAHOMA. THIS LOW WILL MOVE INTO WESTERN ARKANSAS BY 18Z TODAY. WE SHOULD SEE SHOWERS AND STORMS MOVING INTO SOUTHEAST MISSOURI DURING THE MORNING HOURS...WITH SCATTERED SHOWERS POSSIBLE EAST OF THE MISSISSIPPI. SO...BEST POPS WILL CONTINUE TO BE IN OUR WEST WITH DECREASING POPS EASTWARD THROUGH THE MORNING HOURS. HOWEVER...BOTH MODELS DO SHOW DECENT SFC BASED INSTABILITY EVEN DURING THE MORNING HOURS ACROSS OUR EASTERN SECTIONS. THIS INSTABILITY COMBINED WITH DEEP LOW LEVEL MOISTURE...COULD SPARK SOME SCATTERED ACTIVITY. DURING THE AFTERNOON HOURS...THE SFC LOW WILL TRACK RIGHT UP THE OHIO RIVER VALLEY...ALONG WITH A POTENT NEGATIVELY TILTED MID LEVEL LOW. WIDESPREAD SHOWERS AND STORMS WILL DEVELOP DURING THIS TIME. 00Z MODELS STILL NOT IN AGREEMENT ON THE PLACEMENT OF THE HEAVY RAINFALL CORRIDOR. WIND PROFILES LOOK FAIRLY IMPRESSIVE...AND LATEST GFS/NAM RUNS INDICATE LIFTED INDICES OF 0 TO -3...WITH THE GFS CONFINING THAT INSTABILITY TO AREAS ALONG AND SOUTH OF THE OHIO RIVER. THE BEST CAPE AT 18Z TODAY SEEMS TO BE CONFINED TO WEST KENTUCKY...ACCORDING TO THE GFS...WHILE THE NAM SHOWS DECENT CAPE VALUES ANYWHERE EAST OF THE MISSISSIPPI. IN FACT...SPC HAS OUTLOOKED MOST ALL OF THE FORECAST AREA IN A SLIGHT RISK OF SEVERE STORMS. WILL NEED TO MONITOR THIS CLOSELY...SINCE MUCH OF AREA WILL BE NEAR THE TRIPLE POINT AREA WHERE THE COLD FRONT/WARM FRONT AND SFC LOW ALL COINCIDE. BIG PLAYER HERE WILL LIKELY BE WITH THE INSTABILITY AND HOW MUCH CAN DEVELOP AND WHERE. BUT IT DOESNT HELP THAT MODELS ARE NOT IN AGREEMENT IN THE EXACT TRACK OF THE SFC LOW TODAY. BUT IT DOES APPEAR THAT WEST KENTUCKY IS UNDER THE GUN YET AGAIN. IN ADDITION...WILL LIKELY SEE SOME HEAVY RAINFALL WITHIN THE LARGE SCALE LIFT ZONE ALONG AND NORTH OF THE SFC LOW TRACK. GOOD NEWS HERE IS THAT THE ONE TO TWO INCH GENERAL RAINFALL SHOULD OCCUR OVER A LONG ENOUGH DURATION THAT FLASH FLOODING IS NOT EXPECTED TO BE A MAJOR ISSUE. AS THE LOW PULLS AWAY FROM THE REGION THIS EVENING...BREEZY CONDITIONS WILL RESULT WITH NORTHWEST WINDS ON THE BACKSIDE OF THE LOW. NOT SURE IF IT WILL MEET WIND ADVISORY CRITERIA...BUT IT WILL BE CLOSE. THE GOOD NEWS IS THAT THERE IS NO BIG COLD CANADIAN HIGH ON THE HEELS OF THIS SYSTEM...SO WE SHOULD WARM UP NICELY LATER FRI AND INTO THE WEEKEND. ANOTHER SYSTEM GETS ITS ACT TOGETHER IN THE CENTRAL PLAINS ON SATURDAY AND WILL LIKELY AFFECT MUCH OF THE REGION ON SUNDAY. THE GFS SEEMS TO BE THE FASTEST AND THE ECMWF THE SLOWEST WITH THE PASSAGE OF THE FRONT. BUT FRONTAL PASSAGE SHOULD BE SOMETIME ON SUNDAY...BRINGING A GOOD CHANCE OF SHOWERS AND STORMS. THE ASSOCIATED MID LEVEL LOW WILL SWING IN BEHIND THE FRONT AND ACT TO KEEP CLOUDS AND A CHANCE FOR SHOWERS IN THE FORECAST. AS PREVIOUS SHIFT MENTIONED...A SECONDARY MID LEVEL LOW WILL SWING IN BEHIND THE PREVIOUS SYSTEM AND BRING A SHOT OF BLUSTERY CANADIAN AIR WITH IT...AND ALSO SERVE TO KEEP SKIES CLOUDY MONDAY...WITH SHOWERS AND SPRINKLES FROM TIME TO TIME...MAYBE EVEN A FEW SNOWFLAKES. WOULD NOT BE TOO SURPRISED TO SEE TEMPS STAY IN THE 40S ALL DAY MONDAY...AS FIERCE COLD AIR ADVECTION RESULTS IN 850 MB TEMPS PLUMMETING TO -9 TO -10 DEG C DURING THE DAY. && .AVIATION... LARGE SHIELD OF RAIN AND THUNDERSTORMS WILL OVERSPREAD ALL TAF SITES THIS AFTERNOON. PERISTENT AND LOCALLY HEAVY RAIN WILL EVENTUALLY SATURATE THE LOWER LEVELS...MEANING IFR CEILINGS SHOULD BECOME PREVALENT EARLY THIS EVENING. AS A RATHER STRONG SURFACE LOW PASSES JUST SOUTHEAST OF THE TAF SITES THIS EVENING...WINDS WILL BACK FROM SOUTHEAST TO NORTH. A BRIEF PERIOD OF STRONG GUSTS FROM 30 TO 40 KNOTS IS POSSIBLE AROUND 06Z...OTHERWISE GENERALLY 15 TO 25 KNOTS THROUGH THE NIGHT. GRADUAL CLEARING WILL BEGIN FRIDAY MORNING AS NORTHWEST WINDS BRING DRIER AIR. .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && PUBLIC...CW AVIATION...MY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 437 AM CDT THU APR 2 2009 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-031000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 437 AM CDT THU APR 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE REGION FOR TODAY AND TONIGHT. LARGE HAIL...DAMAGING WINDS AND MAYBE AN ISOLATED TORNADO ARE POSSIBLE. HEAVY RAIN WILL ALSO BE A HAZARD. ONE TO TWO INCHES OF RAIN ARE POSSIBLE ACROSS PORTIONS OF THE AREA. SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN PORTIONS OF THE REGION LATE THIS MORNING...IN ASSOCIATION WITH A DEEP LOW PRESSURE SYSTEM MOVING TOWARD THE AREA. DURING THE AFTERNOON AND EVENING HOURS...AS THE LOW TRACKS INTO OUR AREA...WIDESPREAD SHOWERS AND THUNDERSTORMS WILL OCCUR. SOME OF THESE STORMS HAVE THE POSSIBILITY OF BECOMING STRONG TO SEVERE. THE BEST CHANCES FOR SEVERE THUNDERSTORMS WILL BE ALONG AND SOUTH OF THE OHIO RIVER...AND ESPECIALLY NEAR THE KENTUCKY...TENNESSEE BORDERS. STORM MOTION WILL BE NORTH TO NORTHEAST AT 40 TO 50 MPH. BY THIS EVENING AND INTO TONIGHT...THE LOW WILL BEGIN MOVING EAST OUT OF THE AREA. ON THE BACKSIDE OF THIS LOW...NORTHWEST WINDS WILL BEGIN TO INCREASE TO 20 TO 25 MPH...WITH GUSTS UP TO 40 MPH POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS ANOTHER CHANCE FOR THUNDERSTORMS ON SATURDAY NIGHT AND INTO SUNDAY...AS A NEW SURFACE LOW PRESSURE SYSTEM AFFECTS OUR REGION. AT THIS TIME...NO WIDESPREAD SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT...ESPECIALLY IN WEST KENTUCKY.
The Paducah radar (KPAH), 70 km away, was scanning. The volume nearest the first event began at 19:57 UTC.
4 hail, 3 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
A vacant trailer measuring about 10-by-30 feet was pushed over. The trailer was not tied down. A cedar tree was blown across the road.
The ground was covered by hail.
Water was over a road.
A co-operative observer measured 1.22 inches of rain in one hour. Yards were flooded.
Water covered a road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159847, 159846, 159805, 159845, 159849, 160214, 160219, 160221.